NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Pharmacy and Medications
Grinding up Vitamins in Blender
My Mom (age 83) goes to a Homeopath who has her taking handfuls of vitamins and herbs and homeopathic remedies every day. It is getting harder for her to swallow all these pills, so she has started putting them in a blender and grinding them all up, making a "smoothie" with other ingredients like yogurt, bananas, etc. that she drinks every morning.
She also has been complaining of diarrhea for the past several months. Her homeopath had her stop taking one thing he had recommended, and that helped some, i.e., she wasn`t having diarrhea as often. But she still complains that the diarrhea is interfering with her life -- she can`t go places or do things she wants to do because she never knows when a bout of diarrhea will hit.
I am concerned that grinding up all these pills and capsules in the blender is what is giving her diarrhea. She is otherwise in good health. I was always told NOT to crush or open up pills and capsules that were meant to be swollowed whole. Could this be at least part of the problem?
I hate to see her complaining that she can`t leave the house, particularly if that is being caused by something she is trying to do in order to be / stay "healthy." To me, not being able to go places and do things is not particularly "healthy" even if theoretically all these vitamins and remedies are "healthy" in an abstract way.
Is it possible that all these crushed and ground up vitamins and herbs in her "smoothie" are what is causing her diarrhea? I think it is. Am totally I off base in thinking this?
Certain tablets and capsules should not be crushed or opened. These include sublingual tablets, enteric coated tablets, extended or delayed released tablets or capsules. Crushing products such as these interferes with the absorption of the drug.
Some tablets may be cut or crushed, some capsules can be opened up, and the contents sprinkled onto food for ease of swallowing.
Mixing drugs or supplements together may cause compatibility problems. Mixing two or more drugs together, whether solid or liquid forms, creates a brand new, unknown entity with unpredictable absorption characteristics. Mixing drugs or supplements with food may also change the absorption.
The supplement mixture your mother takes may be contributing to her diarrhea or the diarrhea may be caused by an unrelated medical condition. Suggest she work with her own doctor to make a diagnosis.
Her local pharmacist may be helpful in reviewing her dietary supplements and vitamins and herbs for any products that should not be crushed as well as any products that may cause diarrhea as a side effect or other incompatibilities. The pharmacist may have other suggestions for ease of swallowing the supplements without resorting to the blender.
The link below has additional information under Health Topics on Complementary and Alternative Medicine as well as Herbal Medicines.
Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University